Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 90, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 10, 2014, 6:15 PM EDT for 5 counties in Tennessee; 4 counties in Virginia. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2014, 6:15 PM EDT (22:15 UTC)
- Expired
- Jun 10, 2014, 6:45 PM EDT
- In force
- 30 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Greene County, TN, Hamblen County, TN, Hawkins County, TN, Sullivan County, TN, Washington County, TN, City of Bristol, VA, Russell County, VA, Scott County, VA, Washington County, VA
The radar
The Knoxville radar (KMRX), 115 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 6:30 PM EDT | TSTM WND DMG | Bristol Va, VA | TREES AND POWERLINES DOWN COUNTYWIDE |
| Jun 10, 6:30 PM EDT | TSTM WND DMG | Rogersville, TN | TREES DOWN COUNTYWIDE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 3:24 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.3 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 120 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 851 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
853
WUUS54 KMRX 102215
SVRMRX
TNC059-063-073-163-179-VAC167-169-191-520-102245-
/O.NEW.KMRX.SV.W.0090.140610T2215Z-140610T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
615 PM EDT TUE JUN 10 2014
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN WASHINGTON COUNTY IN EASTERN TENNESSEE...
EASTERN HAWKINS COUNTY IN EASTERN TENNESSEE...
EASTERN HAMBLEN COUNTY IN EASTERN TENNESSEE...
NORTHERN GREENE COUNTY IN EASTERN TENNESSEE...
SULLIVAN COUNTY IN EASTERN TENNESSEE...
WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
SOUTHEASTERN RUSSELL COUNTY IN SOUTHWEST VIRGINIA...
SOUTHEASTERN SCOTT COUNTY IN SOUTHWEST VIRGINIA...
THE CITY OF BRISTOL IN SOUTHWEST VIRGINIA...
* UNTIL 645 PM EDT
* AT 614 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 10 MILES SOUTHEAST OF RUSSELLVILLE TO MOUNT ROGERS
NATIONAL RECREATION AREA...AND MOVING NORTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...KINGSPORT...BRISTOL TN...BRISTOL VA...GREENEVILLE...
ABINGDON...ROGERSVILLE...GATE CITY...SURGOINSVILLE...WEBER CITY...
OAK GROVE...SPURGEON...COLONIAL HEIGHTS...WALNUT HILL...GRAY...
CHURCH HILL...MOUNT CARMEL...MOSHEIM...BLUFF CITY AND GLADE SPRING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
INTENSE THUNDERSTORM LINES CAN OCCASIONALLY PRODUCE BRIEF TORNADOES
AND WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH NOT IMMEDIATELY
LIKELY...FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUSINESS. THESE STORMS HAVE THE POTENTIAL TO
CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
&&
LAT...LON 3666 8165 3661 8186 3655 8194 3610 8307
3613 8314 3648 8299 3693 8185 3679 8170
TIME...MOT...LOC 2214Z 204DEG 32KT 3617 8306 3681 8140
$$
171 follow-up statement
925
WWUS54 KMRX 102229
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
629 PM EDT TUE JUN 10 2014
TNC059-063-073-163-179-VAC167-169-191-520-102245-
/O.CON.KMRX.SV.W.0090.000000T0000Z-140610T2245Z/
WASHINGTON TN-HAWKINS TN-HAMBLEN TN-GREENE TN-SULLIVAN TN-
WASHINGTON VA-RUSSELL VA-SCOTT VA-CITY OF BRISTOL VA-
629 PM EDT TUE JUN 10 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR NORTHERN WASHINGTON...EASTERN HAWKINS...EASTERN HAMBLEN...
NORTHERN GREENE...SULLIVAN...WASHINGTON...SOUTHEASTERN RUSSELL...
SOUTHEASTERN SCOTT COUNTIES AND THE CITY OF BRISTOL...
AT 628 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DESTRUCTIVE
WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES SOUTH OF ROGERSVILLE TO NEAR MARION
WYTHEVILLE...MOVING NORTHEAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...KINGSPORT...BRISTOL TN...BRISTOL VA...GREENEVILLE...
ABINGDON...ROGERSVILLE...GATE CITY...SURGOINSVILLE...WEBER CITY...OAK
GROVE...SPURGEON...COLONIAL HEIGHTS...WALNUT HILL...GRAY...CHURCH
HILL...MOUNT CARMEL...MOSHEIM...BLUFF CITY AND GLADE SPRING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS HAVE A HISTORY OF PRODUCING WIND DAMAGE. THIS IS A VERY
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS.
&&
LAT...LON 3666 8165 3661 8186 3655 8194 3610 8307
3613 8314 3648 8299 3693 8185 3679 8170
TIME...MOT...LOC 2228Z 202DEG 35KT 3632 8301 3695 8135
$$
17What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 1:23 PM EDT, 4 hours 52 minutes earlier.
Area forecast discussion, Jun 10, 1:23 PM EDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 123 PM EDT TUE JUN 10 2014 .AVIATION...AN APPROACHING UPPER LOW PRESSURE HAS BROUGHT MOIST SOUTHWEST FLOW TO THE AREA. THIS WILL LEAD TO AFTERNOON CONVECTION AT THE TAF SITES. CONVECTION SHOULD CONTINUE ACROSS THE REGION THROUGH THE OVERNIGHT AND INTO WEDNESDAY MORNING AS THE UPPER LOW MOVES IN. TAF SITES MAY SEE MVFR CONDITIONS WITH LOW CLOUDS...REDUCE VIS AND POSSIBLY BRIEF GUSTY WINDS AS A SHOWER OR THUNDERSTORM MOVES THROUGH. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && MJB
Hazardous weather outlook, Jun 10, 10:34 AM EDT, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 1034 AM EDT TUE JUN 10 2014 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-111445- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 1034 AM EDT TUE JUN 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... AN AREA OF LOW PRESSURE OVER THE MID MISSISSIPPI VALLEY WILL CONTINUE TO MOVE SLOWLY EAST TODAY AND TONIGHT. THUNDERSTORMS WILL LIKELY INCREASE IN COVERAGE AND INTENSITY ACROSS PARTS OF ALABAMA AND MIDDLE TENNESSEE THIS AFTERNOON. STRONG TO SEVERE STORMS MAY MOVE NORTHEAST INTO OR DEVELOP OVER THE CUMBERLAND PLATEAU AND SOUTHEAST TENNESSEE. THE MAIN THREATS WILL BE LOCALLY HEAVY RAINFALL UP TO 1 INCH PER HOUR...AND DAMAGING WIND GUSTS UP TO 60 MPH WITH THE STRONGEST STORMS. CONDITIONS WILL BECOME LESS FAVORABLE FOR SEVERE THUNDERSTORMS AFTER SUNSET...AND THE STORMS ARE EXPECTED TO WEAKEN BEFORE REACHING NORTHEAST TENNESSEE AND SOUTHWESTERN VIRGINIA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THUNDERSTORMS REMAIN IN THE FORECAST FOR MOST OF THE PERIOD... BUT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FOR OUR CUMBERLAND PLATEAU AND SOUTHERN VALLEY COUNTIES OF EAST TENNESSEE...BY LATE AFTERNOON INTO THE EVENING HOURS. TG
In the hours before
Local storm report, Jun 10, 5:15 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
515 PM EDT TUE JUN 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND DMG ATHENS 35.45N 84.60W
06/10/2014 MCMINN TN TRAINED SPOTTER
TREES DOWN ACROSS THE CITY PARK
&&
MBLocal storm report, Jun 10, 5:16 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
516 PM EDT TUE JUN 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG JASPER 35.06N 85.63W
06/10/2014 MARION TN PUBLIC
TREE DOWN AT COURTHOUSE SQUARE IN JASPER, MARION CO
0330 PM TSTM WND DMG SOUTH PITTSBURG 35.02N 85.71W
06/10/2014 MARION TN 911 CALL CENTER
TREES AND POWER LINES DOWN ACROSS THE COUNTY. SOME
REPORTED ON HOMES.
0330 PM TSTM WND DMG DECATUR 35.53N 84.79W
06/10/2014 MEIGS TN 911 CALL CENTER
TREES DOWN COUNTYWIDE AND DIME SIZE HAIL
0350 PM TSTM WND DMG SIGNAL MOUNTAIN 35.13N 85.34W
06/10/2014 HAMILTON TN 911 CALL CENTER
TREES DOWN.
0350 PM TSTM WND DMG JASPER 35.06N 85.63W
06/10/2014 MARION TN 911 CALL CENTER
TREES AND POWER LINES DOWN ACROSS THE COUNTY. SOME ON TOP
OF HOMES.
0405 PM TSTM WND DMG DUNLAP 35.37N 85.39W
06/10/2014 SEQUATCHIE TN 911 CALL CENTER
WIDESPREAD TREES AND POWER LINES DOWN. SOME TREES OVER
HOMES AND CARS.
0440 PM TSTM WND DMG CLEVELAND 35.18N 84.87W
06/10/2014 BRADLEY TN 911 CALL CENTER
TREES AND POWERLINES DOWN COUNTY
0505 PM TSTM WND DMG ATHENS 35.45N 84.60W
06/10/2014 MCMINN TN TRAINED SPOTTER
TREES DOWN ACROSS THE CITY PARK
&&
MBLocal storm report, Jun 10, 5:23 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
523 PM EDT TUE JUN 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG BENTON 35.18N 84.65W
06/10/2014 POLK TN 911 CALL CENTER
2 TREES DOWN OVER WESTERN PART OF COUNTY
&&
MBLocal storm report, Jun 10, 5:51 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
551 PM EDT TUE JUN 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG WARTBURG 36.10N 84.59W
06/10/2014 MORGAN TN 911 CALL CENTER
TREES AND POWERLINES DOWN COUNTYWIDE
0505 PM TSTM WND DMG KINGSTON 35.87N 84.51W
06/10/2014 ROANE TN 911 CALL CENTER
TREES DOWN COUNTYWIDE, REPORT OF TREES ACROSS ROADS AND
ONE TREE DOWN ON CAR-NO ONE WAS IN CAR
0505 PM TSTM WND GST CLINTON 36.09N 84.13W
06/10/2014 E50 MPH ANDERSON TN AMATEUR RADIO
ESTIMATED WINDS 50+
&&
MBLocal storm report, Jun 10, 5:56 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
556 PM EDT TUE JUN 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND GST CLEVELAND 35.18N 84.87W
06/10/2014 E55 MPH BRADLEY TN 911 CALL CENTER
WIND GUST 55 MPH, SOME SHINGLES AND DOWNSPOUT OFF OUT
BUILDING
&&
MBLocal storm report, Jun 10, 6:11 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
611 PM EDT TUE JUN 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG LOUDON 35.74N 84.36W
06/10/2014 LOUDON TN 911 CALL CENTER
TREES DOWN COUNTYWIDE
0600 PM TSTM WND DMG MADISONVILLE 35.52N 84.36W
06/10/2014 MONROE TN 911 CALL CENTER
TREES DOWN COUNTYWIDE
0600 PM TSTM WND DMG MURPHY 35.09N 84.03W
06/10/2014 CHEROKEE NC 911 CALL CENTER
SEVERAL TREES DOWN IN MURPHY
&&
MBThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 11:30 PM EDT | Special Weather Statement | MRX | Marion, Sequatchie | 45 min |
| Jun 9, 11:46 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton, Marion, Sequatchie | 44 min |
| Jun 10, 12:29 AM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Marion, Rhea, Sequatchie | 31 min |
| Jun 10, 12:59 AM EDT | Special Weather Statement | MRX | Bradley, McMinn, Meigs, Polk, Rhea | 46 min |
| Jun 10, 1:48 AM EDT | Special Weather Statement | MRX | Loudon | 57 min |
| Jun 10, 1:51 AM EDT | Special Weather Statement | MRX | McMinn, Monroe, Polk | 54 min |
| Jun 10, 2:53 AM EDT | Special Weather Statement | MRX | Sevier | 52 min |
| Jun 10, 2:32 PM EDT | Special Weather Statement | MRX | Marion | 58 min |
| Jun 10, 3:05 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Marion, Sequatchie | 55 min |
| Jun 10, 3:38 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Bradley, Hamilton, Marion, Meigs, Rhea and 1 more | 52 min |
| Jun 10, 4:13 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Bradley, Hamilton, McMinn, Meigs, Polk and 1 more | 47 min |
| Jun 10, 4:37 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, Morgan, Roane, Scott | 53 min |
| Jun 10, 4:52 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Loudon, McMinn, Meigs, Monroe, Polk and 1 more | 53 min |
| Jun 10, 5:12 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Knox, Scott, Union | 48 min |
| Jun 10, 5:40 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Loudon, Monroe | 65 min |
| Jun 10, 5:57 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Claiborne, Grainger, Jefferson, Knox and 1 more | 63 min |
| Jun 10, 6:11 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Grainger, Greene, Hamblen, Hancock, Hawkins | 34 min |
| Jun 10, 6:17 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Cocke, Jefferson, Knox, Sevier | 58 min |
| Jun 10, 6:26 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Hancock, Hawkins | 64 min |
| Jun 10, 6:42 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hawkins, Sullivan, Washington | 63 min |
| Jun 10, 6:59 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene | 26 min |
| Jun 10, 7:35 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Sullivan, Washington | 55 min |
| Jun 10, 7:45 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 45 min |
| Jun 10, 7:48 PM EDT | Areal Flood Advisory | MRX | Sullivan | 3 hr |
| Jun 10, 7:17 PM EDT | Severe Thunderstorm Warning | MRX | Wise, City of Norton | 43 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2014Severe Thunderstorm Warnings in Virginia, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.